I was diagnosed with Crohn's at the age of 55 after suffering with bleeding for months before. After the first year, the low level drugs I was taking had to be increased because my condition continued to get worse (a couple of hospital stays involved). Once I was put on Asacol (1600mg/day) and Prednisone (30mg/day), the bleeding stopped. But I experienced a flare up that put me in the hospital about 6 months ago. I had Azathioprine (Imuran) added to my drugs (100mg/day). After a few months I was doing so well, the doc had me taper off the Prednisone at -2.5mg each week. Once my Pred. got down to about 7.5mg/day I stared experiencing "some" muscle aches in my feet, hips and knees. The lower the steroids got, the stronger the aches in my joints which grew to include my shoulders, elbows, wrists and fingers and somewhat in my upper spine area. Thinking it was just coming off of the Prednisone after being on it for a year, I waited before going back to the doctor.
At first I thought I was coming down with Fibromyalgia because the symptoms are very similar. However, after reading everything I can read on this (from people with much the same drugs that I have been on), it does seem that the Azathioprine is the likely culprit.
The Prednisone kept my existing ulcers from bleeding and the Asacol and Azathioprine (Imuran) have kept new ulcerated incidents from occuring. Twice before using Azathioprine when I tried coming off of the Prednisone, I experienced bleeding and those associated problems. After about 4 months of being on Asathioprine, I was able to phase out Prednisone with no recurrence of bleeding, etc. "If" it weren't for the severe aches in my muscles/tendons around my joints, I would feel great!
I am not sure if this will continue as long as I keep taking the Azathioprine. I am using Vicodin (Hypercodone) as needed to get through the pain. I typically have to take 1-2 tablets at a time and as many as 3 or 4 per day.
My family doctor was unfamiliar with Azathioprine and the side effects like those I am experiencing. And my gastro. said he had not seen patients experience this level of joint aches/pains after coming off Prednisone. (We both feel that Prednisone was masking or hiding the pain until I came off of it.) Nevertheless, he wants me to stay on the Azathioprine to avoid my coming out of remission. For now I'll keep taking the Asacol, Azathioprine as prescribed and take the Hypercodone as needed to get through the pain. I am hoping the joint pain will eventually subside or even go away.